Adults  |  Teens  |  Marijuana  |  Substance abuse

Fake Pot and Cocaine

The Bottom Line

Newer drugs of abuse are sending thousands of people to emergency rooms. They're called "fake pot", "fake weed", and "fake cocaine", but their effects are real and dangerous. Users cannot know exactly what they are getting when they buy and use these drugs. Some users of these drugs are ill for days and some have died.

The Full Story

Newer drugs of abuse are sending thousands of people to emergency rooms. They're called "fake pot", "fake weed", and "fake cocaine", but their effects are real and dangerous. Some users of these drugs are ill for days - not at all what they expected.

Synthetic marijuana is called Spice, K2, and many other names. It contains crumbly dried plant material sprayed with chemicals that mimic the active ingredients in marijuana. Sold as incense or potpourri, it is neither - users smoke the material as they would marijuana. Users can develop high blood pressure, a very fast heart rate, vomiting, seizures, and hallucinations. Deaths have been reported.

No one yet knows exactly what is causing these symptoms. The herbs or plant materials are unknown. The chemicals being sprayed on them have never been tested in humans. Since the drug is produced without any kind of legal oversight, there is no quality control; no one knows exactly what is being sprayed, how concentrated it is, or whether it is contaminated with other unknown substances. People who smoke synthetic marijuana in effect are subjecting themselves to unregulated, unsupervised experimentation.

"Bath salts", "plant food", and "plant fertilizer" are among the misleading names for another new type of drug. These powders, meant to be swallowed or snorted, are central nervous stimulants; their effects are similar to cocaine and amphetamines. Users can develop high blood pressure, fast heart rate, paranoia, and severe, long-lasting panic attacks. As with synthetic marijuana, users cannot know exactly what they are getting when they buy and use these drugs, which may contain variety of unregulated ingredients.

The U.S. Drug Enforcement Administration used emergency authority to place synthetic marijuana on its list of Schedule 1 drugs, along with heroin and cocaine. Legislation presented to the U.S. Congress would make the ban permanent. Several states have already introduced legislation banning "bath salts".

If you have questions about "Spice", "K2", "bath salts" or other drugs, call Poison Control for information at 1-800-222-1222. Call right away if someone has used one of these misleadingly-named drugs and is having symptoms. Poison specialists are available 24 hours a day. All calls are confidential.

Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Clinical Toxicologist


For More Information

Drugs of abuse, including K2 and Spice (The Partnership at Drugfree.org)

References

Antoniou T, Juurlink DN. Five things to know about synthetic cannabinoids. CMAJ. 2014;186(3):210.

Lindsay L, White ML. Herbal marijuana alternatives and bath salts – "barely legal" toxic highs. Clinical Pediatr Emerg Med. 2012;13(4):283-291.

Wood KE. Exposure to bath salts and synthetic tetrahydrocannabinol from 2009 to 2012 in the United States. J Pediatr. 2013;163:213-6.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

There is no safe way to use or abuse these illegal drugs. Don't use them. Period.

This Really Happened

Case 1: A 20-year-old woman was found unconscious and had a seizure after smoking "K2", a formerly legal type of synthetic cannabinoid or "fake pot" designed to mimic the effects of marijuana that was widely available in "head shops" or "smoke shops". She was transported to the emergency room for medical observation and she made a full recovery the following day.

Case 2: A 23-year-old man was agitated incoherent; he ran away from a minor car wreck. The police caught him; he lost consciousness as emergency physicians transferred him to an emergency room. He was sedated and put on a ventilator. He never woke up and died after three days in the hospital. An autopsy showed brain damage, kidney damage, and damage to his heart. A family member said that the patient had been using the synthetic stimulant K2 for two days prior to his losing consciousness.

Reference: Mowry JB, Spyker DA, Cantilena LR Jr., Bailey JE, Ford M. 2012 Annual report of the American Association of Poison Control Centers' Toxic Exposure Surveillance System (NPDS): 30th annual report. Clinical Toxicology. 2013;51:949–1229.